Tennessee, 2008

Damaging Wind in Tennessee, May 31, 2008

May 31, 2008 · NWS HUN · 1 event in 1 county or zone

A severe thunderstorm developed during the evening hours and produced isolated tree and power line damage in Lincoln County Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A severe thunderstorm developed during the evening hours and produced isolated tree and power line damage in Lincoln County Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 31, 1:53 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, May 31, 1:53 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
253 PM CDT SAT MAY 31 2008

...CORRECTED PRELIM POINT TEMP/POP FIELDS...

.DISCUSSION...WARM/HUMID CONDITIONS EXIST ACROSS THE CENTRAL
TENNESSEE VALLEY THIS AFTN WITH 19Z TEMPS IN THE MID/UPR 80S. AMPLE
LOW LVL MOISTURE HAS RESULTED IN A WIDESPREAD BKN CU FIELD...BUT
ENOUGH OF A CAP EXISTS TO LIMIT CONVECTIVE DEVELOPMENT AT THIS TIME.
LATEST SFC ANALYSIS SHOWS A QUASI-STATIONARY BOUNDARY FROM THE TX/OK
PANHANDLE ACROSS SOUTHEAST KANSAS...WITH A WEAK COLD FRONT EXTENDING
EAST ACROSS CNTRL MO/IL TOWARD THE ERN GREAT LAKES. A DECAYING MCS
IS CURRENTLY CROSSING THE OZARK REGION WITH REDEVELOPMENT ALREADY
SEEN ON THE BACKSIDE OF THIS FEATURE OVER SE KS/SW MO.

.SHORT TERM (TONIGHT THROUGH MONDAY)...
FORECAST CHALLENGES CENTER AROUND PRECIP CHANCES AND THE POTENTIAL
FOR STRONG/SEVERE TSTMS LATE TONIGHT THROUGH SUNDAY EVENING.

TONIGHT...EXPECT MUCH OF THE AREA TO REMAIN DRY AS PRIMARY FORCING
AND DEEPER MOISTURE REMAIN NORTH OF THE FORECAST AREA /AT LEAST
THROUGH THIS EVENING/. OVERNIGHT HOWEVER...THE COMBINATION OF
CONVECTIVE DEBRIS/ENERGY DRIFTING SOUTHEAST FROM THE OZARKS MCS
ALONG WITH THE PRESENCE OF A MOIST AND UNSTABLE AIRMASS...COULD
SUPPORT A FEW SHRA/TSTMS LATE TONIGHT. HAVE PLACED HIGHEST POPS
OVERNIGHT ACROSS SRN TN/NE AL WHERE BETTER LOW LVL CONVG WILL EXIST.

BETTER CHANCE FOR MORE ORGANIZED SHOWERS/THUNDERSTORMS WILL EXIST
SUNDAY AS AFOREMENTIONED WEAK COLD FRONT MIGRATES SOUTH...COUPLED
WITH SEVERAL UPR LVL WAVES ROTATING NW-SE ALONG THE FRONT. THERE
IS SOME QUESTION AS TO HOW MUCH CONVECTIVE DEBRIS/CLOUDS WILL BE
OVER THE AREA IN THE MORNING /THUS LIMITING SFC HEATING/. BUT...
FEEL SUFFICIENT HEATING WILL OCCUR BY AFTERNOON TO SUPPORT SCT TO
NMRS SHRA/TSTMS...ESPECIALLY GIVEN PRESENCE OF BAROCLINIC ZONE AND
UNSTABLE AIRMASS /MLCAPE OF 1000-1500 J/KG/. RELATIVELY HIGH FRZG
LVLS...WEAK SHEAR AND INCREASING PWAT VALUES (1.5-1.75) TRANSLATE
TO MAINLY A HEAVY RAIN THREAT. HOWEVER...SHOULD ENOUGH SFC HEATING
OCCUR TO MAXIMIZE INSTABILITY...THE THREAT FOR A FEW STRONG TO
SEVERE TSTMS WILL EXIST...ESPECIALLY ALONG THE DIFFUSE FRONT OR ANY
PRE-EXISTING OUTFLOW BOUNDARIES FROM OVERNIGHT CONVECTION. PRIMARY
THREAT WITH ANY SEVERE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

LOSS OF HEATING SHOULD DIMINISH SHRA/TSTMS SUNDAY EVENING BUT CANNOT
RULE OUT SOME LINGERING ACTIVITY OVERNIGHT WITHIN MOIST/BAROCLINIC
ZONE. WHAT IS LEFT OF LOW LVL FRONTAL BOUNDARY IS EXPECTED TO BE
DRAPED NORTHWEST TO SOUTHEAST...FROM WRN TN TO CNTRL AL ON MONDAY.
THIS WILL BE THE MAIN FOCUS FOR CONVECTIVE DEVELOPMENT ONCE AGAIN
AS DAYTIME HEATING TAKES OVER. LOW LVL NORTHEAST WINDS WILL
OVERSPREAD MUCH OF THE AREA MONDAY NIGHT...BUT THE DRIER/MORE STABLE
CONDITIONS WILL LIKELY ONLY IMPACT PORTIONS OF SRN TN AND EXTREME NE
ALABAMA.

.LONG TERM (TUESDAY THROUGH SATURDAY)...
INCREASING SOUTHWEST FLOW WILL SEND ANY LINGERING BOUNDARY NORTHEAST
AS A WARM FRONT TUESDAY. THIS WILL RESULT IN DRY/STABLE AND WARM
CONDITIONS ACROSS THE AREA THROUGH FRIDAY. MAX TEMPS SHOULD REACH OR
EXCEED 90F EACH DAY ACROSS MANY LOCATIONS. TOWARDS THE END OF THE
WEEK AND INTO NEXT WEEKEND...AN UPR LVL STORM COMING OUT OF THE
ROCKIES WILL MOVE TOWARD THE UPR MIDWEST. AS THIS OCCURS...INCREASING
S/SE FLOW WILL BRING GULF MOISTURE NORTH ACROSS THE AREA. LOW LVL
CONVG AHEAD OF A COLD FRONT COULD SUPPORT THE CHANCE OF SHOWERS/
TSTMS LATE FRI INTO SATURDAY...BUT OF COURSE SPECIFICS/TIMING WILL
CHANGE THROUGH THE WEEK. NADLER.83

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  85  66  86 /  20  60  20  30
SHOALS        69  86  65  86 /  20  60  20  30
CULLMAN       68  86  66  85 /  10  60  20  30
FAYETTEVILLE  67  84  65  86 /  20  60  20  20
ALBERTVILLE   70  87  67  87 /  10  60  20  30
FORT PAYNE    65  86  64  87 /  20  60  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

DJN.83
Hazardous weather outlook, May 31, 11:45 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CDT SAT MAY 31 2008

ALZ001>010-016-TNZ076-096-097-010400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING ACROSS THE TENNESSEE VALLEY...THOUGH COVERAGE IS NOT
EXPECTED TO BE WIDESPREAD. CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL INCREASE TOWARD DAYBREAK TOMORROW MORNING AS A COLD FRONT
APPROACHES THE AREA FROM THE NORTH.

ANY STORMS THAT DEVELOP TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL AND BRIEF WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS THE AREA
SUNDAY...ESPECIALLY DURING THE AFTERNOON HOURS...AS THE COLD FRONT
MOVES INTO THE TENNESSEE VALLEY. SOME THUNDERSTORMS MAY APPROACH
SEVERE LIMITS...WITH THE PRIMARY THREATS BEING DAMAGING WINDS...
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

THE FRONT WILL STALL OUT TO THE SOUTH OF THE TENNESSEE VALLEY
ON MONDAY...ALLOWING FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO REDEVELOP AS THE FRONT LIFTS NORTHWARD. A FEW
STORMS COULD BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...HEAVY
RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE SUNDAY.

MP/DJN

In the hours before

Special weather statement, May 31, 4:55 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 PM CDT SAT MAY 31 2008

TNZ076-096-312330-
LINCOLN-MOORE-
555 PM CDT SAT MAY 31 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LINCOLN AND MOORE COUNTIES
UNTIL 630 PM CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
SHELBYVILLE TO 6 MILES NORTHWEST OF PETERSBURG...MOVING SOUTHEAST
AT 15 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHESTNUT RIDGE.
  BELLEVILLE.
  PETERSBURG.
  BELLEVILE.
  LYNCHBURG.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

KTW
Special weather statement, May 31, 4:55 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 PM CDT SAT MAY 31 2008

TNZ076-096-312330-
LINCOLN-MOORE-
555 PM CDT SAT MAY 31 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LINCOLN AND MOORE COUNTIES
UNTIL 630 PM CDT...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
SHELBYVILLE TO 6 MILES NORTHWEST OF PETERSBURG...MOVING SOUTHEAST
AT 15 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHESTNUT RIDGE.
  BELLEVILE.
  PETERSBURG.
  LYNCHBURG.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

KTW

The radar

The Northeast Alabama radar (KHTX), 63 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
May 31, 5:36 PM CST to 5:39 PM CST
Where
Lincoln County, 1.9 mi SW of Bledsoe
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.309, -86.602

Thunderstorm winds snapped a tree onto a power line at the intersection of Highway 129 and Gingerbread Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100079.